Lake Huron, 2016

Marine Thunderstorm Winds and Waterspout in Lake Huron, July 8, 2016

July 8, 2016 · NWS DTX · 5 events in 3 counties and zones

A tornado northeast of Pinconning moved into Inner Saginaw Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A tornado northeast of Pinconning moved into Inner Saginaw Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 8, 12:11 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 8, 12:11 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
111 PM EDT FRI JUL 8 2016

.AVIATION...

Atmosphere has struggled to erode the low moisture and stratus
through the morning but skies finally look to be scattering out with
better afternoon mixing. Attention turns to convective potential for
the afternoon and evening hours. An approaching cold front will be
the focus for an expanding area of showers and thunderstorms this
afternoon. Initiation time will be around 18-19Z for MBS and FNT,
and closer to 21Z for the Detroit area terminals. With the coverage
hires models are forecasting, decided to go tempo for all sites at
this time. Activity will end around 00Z with drier air leading to a
VFR bkn deck above 5kft.  Question will be what kind of stratus
field do we get in the early morning again with the enhance low
level moisture field left by the storms? Went with SCT for now til
we see where the bulk of the rain is laid out. Winds will pick up
this afternoon out of the west-southwest, and will veer
northwesterly behind the front by Saturday morning.

For DTW...Cloud decks will continue to rise over the next hour or
two before stabilizing in low VFR. Timing of the thunderstorms still
looks best from about 21-00Z this evening, but cannot rule out a
stray storm in advance of the line. Will handle any isolated lead
cell with an amendment. Low confidence in MVFR/IFR stratus early
Saturday morning.

//DTW Threshold Probabilities...

* Medium in cigs aob 5kft through this evening...low for early
  Saturday morning.

* Medium for thunderstorms in DTW airspace this afternoon.

&&

.PREV DISCUSSION...
Issued at 1135 AM EDT Fri Jul 8 2016

UPDATE...

A volatile severe weather scenario is setting up over lower
Michigan for the afternoon into early evening. Convection is
already off to a strong start in northern lower Michigan where
favorable atmospheric conditions are just beginning to overlap.
The storm environment will become even more favorable over central
and southern lower Michigan during early afternoon driven
primarily by the strong upper low for early July and the
associated cold front that will move through the region. Late
morning mesoanalysis indicates a ridge of MLCAPE exceeding 2000
J/KG extending northward from Illinois ahead of the cold front.
The upper low will then provide a mostly unidirectional wind
profile with near 50 knots of 0-6 km bulk shear, mid level lapse
rates steepening toward 7 C/KM, and strong negative buoyancy below
cloud base suggested by dry air in WV imagery. Model forecast
soundings indicate freezing level also lowering into the 11-12 kft
range which will be more favorable for large hail with
increasingly large cape density in the mid levels. Expect
buoyancy/shear interaction to produce discrete supercell mode
initially where strongly rotating updrafts/deep mesocyclones will
support both large hail possibly greater than golf ball size and
tornado potential. Transition to linear mode later in the day will
also support damaging wind exceeding 60 mph. At this point, storm
coverage is expected to be more numerous in the Tri Cities to
northern Thumb region down to about the I-69 corridor but with
coverage still generously scattered farther south through metro
Detroit. Important to note that all storms will have similar
severe potential over all of SE Michigan regardless of coverage.

PREV DISCUSSION...
Issued at 402 AM EDT Fri Jul 8 2016

DISCUSSION...

Deep layer subsidence will largely define conditions through the
morning period, the increase in stability anchored by the residual
mid level warm bubble left in the wake of the early morning MCV
passage. This environment will favor a high degree of insolation
early in the day, supported by recent satellite trends which suggest
cirrus blowoff from ongoing convection upstream will largely pass to
the south.  This will center SE Michigan within a progressively
destabilizing profile heading into the afternoon period, immediately
downstream of an inbound cold front and strong PV anomaly timed to
arrive at peak heating.  Entrenched moist low level environment
/dewpoints upper 60s-near 70/ combined with late day temperatures of
upper 80s to around 90 will yield at least a moderately unstable
thermodynamic profile.  Modified sounding data with this profile
lends MLCAPE in the vicinity of 2000 J/KG.  The southern extension
of the dynamic shortwave, carrying 70 knots at 500 mb, will zip
across central lower MI by mid-late afternoon. Solid wing of
CVA/convergence tied this feature and the attendant front likely the
anchor point for convective initiation either overhead or
immediately upstream during this time.  Most recent CAMS guidance
centers the greatest coverage across the Tri-Cities and Thumb
region, this corridor more favorably positioned within a zone of
greater forcing and better mid level lapse rates.  Underlying
environment certainly presents a severe convective risk.  Bulk shear
more than adequate to quickly organize any robust updrafts, with the
overall wind magnitude and favorable hodograph suggesting the mode
possibly as supercellular.  Sizable amount of DCAPE />1500/ will
translate into a strong wind gust threat.

Residual mid level cyclonic flow trailing the exiting trough to
start the weekend.  Renewed convergence/ascent tied to additional
weak shortwave energy working into diurnal heating will bring a
chance for showers Saturday /mainly east/.  Otherwise, noticeably
cooler and less humid post-frontal conditions.  850 mb temperatures
now centered in the lower teens, translating into highs in the 70s.
Period of benign and generally seasonable conditions for Sunday-
Monday under building high pressure.

MARINE...

Thunderstorms are possible over area waters this afternoon. Storms
will carry a primary threat of wind gusts up to 60 mph. Relatively
cool air rushing in behind the associated cold front will allow
northwest gusts and significant wave heights to reach small craft
advisory critera on Saturday, particularly along the exposed
nearshore waters of the thumb. The remainder of the forecast period
will be quiet with light to moderate winds.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DRK
UPDATE.......BT
DISCUSSION...MR
MARINE.......JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 8, 9:32 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1032 AM EDT FRI JUL 8 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-090815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1032 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED FROM THE TRI CITIES AND NORTHERN
THUMB DOWN TO ABOUT THE I-69 CORRIDOR WITH COVERAGE MORE SCATTERED
TO THE SOUTH THROUGH METRO DETROIT. STORMS WILL HAVE POTENTIAL TO
BECOME SEVERE OVER ALL OF SOUTHEAST MICHIGAN...CAPABLE OF WIND GUSTS
TO 60 MPH OR GREATER AND LARGE HAIL NEAR GOLF BALL SIZE. THE
ENVIRONMENT IS ALSO FAVORABLE FOR TORNADOES IN THE STRONGEST STORMS.
TIMING FOR THE GREATEST SEVERE WEATHER THREAT IS FROM 2 PM TO 8 PM.
STORM MOTION WILL BE WEST TO EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090815-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1032 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY OVER SAGINAW BAY AND LAKE
HURON WITH COVERAGE MORE SCATTERED TO THE SOUTH THROUGH WESTERN LAKE
ERIE. STORMS WILL HAVE POTENTIAL TO BECOME SEVERE OVER ALL AREAS...
CAPABLE OF WIND GUSTS TO 50 KNOTS OR GREATER AND LARGE HAIL NEAR
GOLF BALL SIZE. THE ENVIRONMENT IS ALSO FAVORABLE FOR WATERSPOUTS
NEAR SHORELINE REGIONS. TIMING FOR THE GREATEST SEVERE WEATHER
THREAT IS FROM 2 PM TO 8 PM. STORM MOTION WILL BE WEST TO EAST AT
35 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

BT

In the hours before

Local storm report, Jul 8, 8:45 AM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
945 AM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       OIL CITY                43.61N 84.59W
07/08/2016  M1.01 INCH       MIDLAND            MI   CO-OP OBSERVER

            3 HOUR TOTAL

1200 AM     HEAVY RAIN       SAGINAW                 43.42N 83.95W
07/08/2016  M1.51 INCH       SAGINAW            MI   CO-OP OBSERVER

            3 HOUR TOTAL

0230 AM     HEAVY RAIN       LAPEER                  43.05N 83.32W
07/08/2016  M1.64 INCH       LAPEER             MI   CO-OP OBSERVER

            4.5 HOUR TOTAL

0230 AM     HEAVY RAIN       CLIFFORD                43.31N 83.18W
07/08/2016  M1.00 INCH       LAPEER             MI   EMERGENCY MNGR

            4.5 HOUR TOTAL

0400 AM     HEAVY RAIN       OXFORD                  42.82N 83.25W
07/08/2016  M2.32 INCH       OAKLAND            MI   TRAINED SPOTTER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       1 E CLARKSTON           42.74N 83.40W
07/08/2016  M2.79 INCH       OAKLAND            MI   TRAINED SPOTTER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       2 NE ROSEVILLE          42.53N 82.91W
07/08/2016  M2.26 INCH       MACOMB             MI   COCORAHS

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       GOODRICH                42.92N 83.51W
07/08/2016  M1.44 INCH       GENESEE            MI   CO-OP OBSERVER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       GROSSE POINTE FARMS     42.40N 82.89W
07/08/2016  M2.41 INCH       WAYNE              MI   CO-OP OBSERVER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       3 NW MACOMB TOWNSHIP    42.70N 82.96W
07/08/2016  M1.10 INCH       MACOMB             MI   TRAINED SPOTTER

            4 HOUR TOTAL

0700 AM     HEAVY RAIN       1 N WHITMORE LAKE       42.44N 83.75W
07/08/2016  M2.30 INCH       LIVINGSTON         MI   CO-OP OBSERVER

            24 HOUR TOTAL

&&

DT
Local storm report, Jul 8, 9:29 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1029 AM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 NW SAGINAW            43.45N 83.99W
07/08/2016  M1.22 INCH       SAGINAW            MI   COCORAHS

            3 HOUR TOTAL

0400 AM     HEAVY RAIN       RICHMOND                42.81N 82.75W
07/08/2016  M1.57 INCH       MACOMB             MI   CO-OP OBSERVER

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       1 ESE DAVISBURG         42.75N 83.52W
07/08/2016  M3.51 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       2 S ORTONVILLE          42.82N 83.44W
07/08/2016  M3.34 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       3 NNE SOUTHFIELD        42.52N 83.24W
07/08/2016  M1.51 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

&&

DT
Local storm report, Jul 8, 9:33 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1033 AM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     3 WNW SHIELDS           43.44N 84.12W
07/07/2016                   SAGINAW            MI   911 CALL CENTER

            TREE DOWN BLOCKING ROAD IN THOMAS TWP

1014 PM     TSTM WND GST     2 WNW SHIELDS           43.43N 84.11W
07/07/2016  E40.00 MPH       SAGINAW            MI   TRAINED SPOTTER

            HEAVY DOWNPOUR AND STRONG WIND GUSTS. WIND WAS ESTIMATED
            TO BE BETWEEN 40 AND 50 MPH. METAL FLAG POLE BENT AND
            FLAG RIPPED FROM POLE.

1022 PM     TSTM WND DMG     SAGINAW                 43.42N 83.95W
07/07/2016                   SAGINAW            MI   CO-OP OBSERVER

            LARGE TREE BLOCKING RIVER ROAD NORTH OF STATE STREET.
            THUNDERSTORM WIND GUST ESTIMATED AT 60 MPH.

1030 PM     HEAVY RAIN       HENDERSON               43.09N 84.20W
07/07/2016  E1.25 INCH       SHIAWASSEE         MI   TRAINED SPOTTER

            HEAVY RAINFALL ESTIMATED AROUND 1.25 INCHES IN 30
            MINUTES. STEADY STRONG WIND 30-35 MPH. HENDERSON RD AND
            M52.

1035 PM     TSTM WND GST     2 NW SAGINAW            43.44N 83.98W
07/07/2016  E45.00 MPH       SAGINAW            MI   TRAINED SPOTTER

            THUNDERSTORM WIND GUST ESTIMATED 40 TO 50 MPH. REPORT
            DELAYED TO EXTENSIVE POWER OUTAGE.

1105 PM     HEAVY RAIN       OTISVILLE               43.17N 83.52W
07/07/2016  M1.40 INCH       GENESEE            MI   TRAINED SPOTTER

            HEAVY RAIN FELL IN ROUGHLY A ONE HOUR TIME PERIOD.

1130 PM     HEAVY RAIN       OWOSSO                  43.00N 84.18W
07/07/2016  M1.08 INCH       SHIAWASSEE         MI   CO-OP OBSERVER

            1.5 HOUR TOTAL

1200 AM     HEAVY RAIN       OIL CITY                43.61N 84.59W
07/08/2016  M1.01 INCH       MIDLAND            MI   CO-OP OBSERVER

            3 HOUR TOTAL

1200 AM     HEAVY RAIN       HEMLOCK                 43.42N 84.23W
07/08/2016  M1.22 INCH       SAGINAW            MI   TRAINED SPOTTER

            3 HOUR TOTAL

1200 AM     HEAVY RAIN       SAGINAW                 43.42N 83.95W
07/08/2016  M1.51 INCH       SAGINAW            MI   CO-OP OBSERVER

            3 HOUR TOTAL

1200 AM     HEAVY RAIN       1 SE FRANKENMUTH        43.32N 83.73W
07/08/2016  M1.10 INCH       SAGINAW            MI   CO-OP OBSERVER

            3 HOUR TOTAL

1200 AM     HEAVY RAIN       3 NW SAGINAW            43.45N 83.99W
07/08/2016  M1.22 INCH       SAGINAW            MI   COCORAHS

            3 HOUR TOTAL

0130 AM     HEAVY RAIN       9 S GOODRICH            42.79N 83.51W
07/08/2016  M3.10 INCH       OAKLAND            MI   PUBLIC

0230 AM     HEAVY RAIN       CLIFFORD                43.31N 83.18W
07/08/2016  M1.00 INCH       LAPEER             MI   EMERGENCY MNGR

            4.5 HOUR TOTAL

0230 AM     HEAVY RAIN       VASSAR                  43.37N 83.58W
07/08/2016  M1.03 INCH       TUSCOLA            MI   CO-OP OBSERVER

            4 HOUR TOTAL

0230 AM     HEAVY RAIN       LAPEER                  43.05N 83.32W
07/08/2016  M1.64 INCH       LAPEER             MI   CO-OP OBSERVER

            4.5 HOUR TOTAL

0300 AM     HEAVY RAIN       MORENCI                 41.72N 84.22W
07/08/2016  M2.11 INCH       LENAWEE            MI   CO-OP OBSERVER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       SHELBY TOWNSHIP         42.67N 83.03W
07/08/2016  M1.75 INCH       MACOMB             MI   COCORAHS

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       1 SSE HARRISON TOWNSHIP 42.57N 82.81W
07/08/2016  M2.04 INCH       MACOMB             MI   COCORAHS

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       3 NNE WARREN            42.53N 83.01W
07/08/2016  M2.35 INCH       MACOMB             MI   COCORAHS

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       1 NW SOUTH LYON         42.47N 83.67W
07/08/2016  M2.90 INCH       LIVINGSTON         MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       1 NNE DAVISBURG         42.77N 83.53W
07/08/2016  M2.98 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       3 NNE SOUTHFIELD        42.52N 83.24W
07/08/2016  M1.51 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       CLINTON TOWNSHIP        42.59N 82.92W
07/08/2016  M1.00 INCH       MACOMB             MI   COCORAHS

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       NEW BALTIMORE           42.68N 82.74W
07/08/2016  M1.11 INCH       MACOMB             MI   COCORAHS

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       ALGONAC                 42.62N 82.53W
07/08/2016  M1.10 INCH       ST. CLAIR          MI   COCORAHS

            3 HOUR TOTAL

0400 AM     HEAVY RAIN       5 W PLYMOUTH            42.37N 83.57W
07/08/2016  M1.36 INCH       WASHTENAW          MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       3 SE NEWPORT            41.97N 83.27W
07/08/2016  M1.34 INCH       MONROE             MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       2 S TROY                42.55N 83.14W
07/08/2016  M1.32 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       FARMINGTON HILLS        42.49N 83.38W
07/08/2016  M1.51 INCH       OAKLAND            MI   BROADCAST MEDIA

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       6 NNE DOWNTOWN DETROIT  42.41N 83.01W
07/08/2016  M2.99 INCH       WAYNE              MI   ASOS

            4 HOUR TOTAL AT DETROIT CITY AIRPORT /KDET/

0400 AM     HEAVY RAIN       WEST BLOOMFIELD         42.57N 83.38W
07/08/2016  M1.44 INCH       OAKLAND            MI   CO-OP OBSERVER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       OXFORD                  42.82N 83.25W
07/08/2016  M2.32 INCH       OAKLAND            MI   TRAINED SPOTTER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       1 E CLARKSTON           42.74N 83.40W
07/08/2016  M2.79 INCH       OAKLAND            MI   TRAINED SPOTTER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       2 NE ROSEVILLE          42.53N 82.91W
07/08/2016  M2.26 INCH       MACOMB             MI   COCORAHS

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       GOODRICH                42.92N 83.51W
07/08/2016  M1.44 INCH       GENESEE            MI   CO-OP OBSERVER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       GROSSE POINTE FARMS     42.40N 82.89W
07/08/2016  M2.41 INCH       WAYNE              MI   CO-OP OBSERVER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       3 NW MACOMB TOWNSHIP    42.70N 82.96W
07/08/2016  M1.10 INCH       MACOMB             MI   TRAINED SPOTTER

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       RICHMOND                42.81N 82.75W
07/08/2016  M1.57 INCH       MACOMB             MI   CO-OP OBSERVER

            4 HOUR TOTAL

0400 AM     HEAVY RAIN       1 ESE DAVISBURG         42.75N 83.52W
07/08/2016  M3.51 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       2 S ORTONVILLE          42.82N 83.44W
07/08/2016  M3.34 INCH       OAKLAND            MI   COCORAHS

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       3 W ORTONVILLE          42.86N 83.51W
07/08/2016  M2.21 INCH       OAKLAND            MI   TRAINED SPOTTER

            5 HOUR TOTAL IN GROVELAND TWP

0400 AM     HEAVY RAIN       BLOOMFIELD HILLS        42.58N 83.25W
07/08/2016  M1.67 INCH       OAKLAND            MI   CO-OP OBSERVER

            5 HOUR TOTAL

0400 AM     HEAVY RAIN       ROYAL OAK               42.51N 83.15W
07/08/2016  M1.83 INCH       OAKLAND            MI   TRAINED SPOTTER

            5 HOUR TOTAL

0555 AM     HEAVY RAIN       ROSEVILLE               42.51N 82.94W
07/08/2016  M2.99 INCH       MACOMB             MI   TRAINED SPOTTER

0700 AM     HEAVY RAIN       1 N WHITMORE LAKE       42.44N 83.75W
07/08/2016  M2.30 INCH       LIVINGSTON         MI   CO-OP OBSERVER

            24 HOUR TOTAL

&&

DT
Local storm report, Jul 8, 12:26 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
126 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HEAVY RAIN       N LIVONIA               42.40N 83.37W
07/08/2016  M1.88 INCH       WAYNE              MI   TRAINED SPOTTER

            RAINFALL TOTAL OVER THE PAST 14 HRS.

&&

DELLIOTT
Special weather statement, Jul 8, 1:43 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
243 PM EDT FRI JUL 8 2016

MIZ047-082000-
MIDLAND MI-
243 PM EDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR MIDLAND COUNTY UNTIL 400 PM
EDT...

AT 242 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CLARE TO NEAR LAKEVIEW. MOVEMENT WAS EAST AT
40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  PLEASANT VALLEY AROUND 335 PM EDT.
  MIDLAND AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE POSEYVILLE...NORTH
BRADLEY...LAPORTE...GORDONVILLE...HOPE...AVERILL...PORTER TOWNSHIP
AND BOMBAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN MICHIGAN.

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4348 8417 4348 8437 4347 8461
TIME...MOT...LOC 1842Z 260DEG 36KT 4389 8472 4340 8526

DRK

The radar

The NCL Michigan radar (KAPX), 130 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

4 marine thunderstorm wind, 1 waterspout. Local standard time, as filed.

Waterspout, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 8, 2:20 PM EST to 2:22 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 3.81 mi NE of Pinconning to 4.95 mi NE of Pinconning
Reported by
NWS Storm Survey
Coordinates
43.889, -83.916

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 8, 3:00 PM EST to 3:10 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
43 kt (49 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 8, 3:02 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 5.28 mi WNW of Saginaw River Mouth
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.690, -83.920

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi

When
July 8, 4:50 PM EST
Where
Harbor Beach to Port Sanilac Mi forecast zone, 30.13 mi S of Harbor Beach
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.540

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 8, 4:50 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.85 mi SE of Port Sanilac
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.540

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650580, 650581, 650584, 650582, 650583.